Texas, 2020

Hail and Damaging Winds in Texas, May 24, 2020

May 24, 2020 · NWS LUB · 10 events in 9 counties and zones

Severe thunderstorms erupted for a second straight day across the South Plains. A weak short wave moved out of central New Mexico into West Texas during the afternoon hours which aided in convective development along a dryline.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe thunderstorms erupted for a second straight day across the South Plains. A weak short wave moved out of central New Mexico into West Texas during the afternoon hours which aided in convective development along a dryline. Two general areas of convection matured into severe thunderstorms: one in the south central South Plains and another across the southeastern Texas Panhandle. Multi-cellular thunderstorms developed in Hockley County but quickly moved eastward into Lubbock and Lynn Counties. These storms produced mostly one inch sized hail, but hail as big as an inch and a half was reported by a weather spotter in the southern part of the city of Lubbock (Lubbock County). As the storms matured they began to form a line and produced more inch size hail in the central Rolling Plains as well as severe wind gusts near Guthrie (King County). A few reports of damage were reported including downed power poles in Briscoe County and a demolished office trailer in Hockley County. No injuries were reported.

Late that same day after storms has moved through the Southern Texas Panhandle, severe non-thunderstorm winds were recorded near the city of Lesley (Hall County). Severe non-thunderstorm severe wind gusts are listed below from the Texas Tech University West Texas mesonet:

65 mph at Lesley (Hall County) and 64 mph at Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 2:09 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 24, 2:09 PM CST, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
309 PM CDT Sun May 24 2020

.SHORT TERM...
Sharpening trough axis extending from a low across eastern MT is
swinging into West Texas this afternoon.  This appears to be the
first lobe in a doublet; the second of which will approach on
Monday.  Modest speed max west of the trough suggests further
entrenchment of the system over the next day or so.  We are seeing
the initial Cu field develop along the dryline and suspect CI around
to 21Z give or take.  Forecast thinking has not changed much since
mid-day--Please refer to previous update for details on today's
situation.

Convection should persist across the CWFA this evening exiting to
the east by around midnight.  A cold front is expected to move
through most of the FA by sunrise Monday morning offering cooler
temperatures for Monday (and reduced instability.) We may see storms
fire along the frontal boundary during the morning perhaps hanging
around during the day.  An uncertainty lies with the potential that
the front may get hung up across the southern Rolling Plains with a
triple point forming in the vicinity. Outside this more favored area
of convective development, We could see elevated storms fire across
NM late afternoon and move through the area overnight.  Much of the
detail in tommorow's forecast will depend on how things play out
today. If clouds hold in as expected, highs on Monday will be a fair
bit cooler than the past couple of days some areas in the northwest
struggling to exit the 60s.  This should decrease instability and
reduce the severe threat appreciably.  At present, our southeastern
counties look to have the best severe potential Monday afternoon
while more general thunder should exist elsewhere.

.LONG TERM...
By tomorrow afternoon the upper level trough axis will be directly
overhead. Cold pool aloft should be well established as should steep
mid level lapse rates. At the surface late afternoon heating and
mixing should help the environment continue to tap into the
available instability. This combined with Bulk Shear values near 30
kts across the far SE Rolling Plains will result in a continued
chance of severe thunderstorms with large hail and strong wind gusts
in the southern Rolling Plains through the evening hours. PWs will
continue to run well above normal so localized flooding will be a
threat. In the wake of the cold front temperatures Tuesday will only
reach the high 70s area wide.

In the longer range little agreement has emerged amongst the
guidance. Double omega block type pattern remains in place across
the CONUS with one centered over the west coast and one over the
east. The GFS keeps the low to our east, the ECMWF keeps it far
east and the NAM now shows it stationary just outside out
southeastern borders. With little consistency amongst the models
and very little handle on how these types of patterns play out in
mid-May we will continue to keep a slight mention of rain showers
and thunderstorms in the forecast. The thinking is that the low is
less likely to establish itself over the Metroplex and some
recycled moisture around the upper low will continue over our CWA.
If this is truly the case much of next week will be cool and
showery. Although the threat of severe weather will be at a
minimum it is still mid-May and a mention of thunder is warranted.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/28
Hazardous weather outlook, May 24, 9:54 AM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1054 AM CDT Sun May 24 2020

TXZ021>044-251600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1054 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Severe thunderstorm chances will develop area-wide this afternoon
and continue through the evening. Hail to 2 inches diameter, wind
gusts to 70 mph, and isolated tornadoes will be possible. Intense
rain also may lead to localized flash flooding and also could cause
renewed rises on area rivers and streams lasting through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms Monday may produce hail to near an inch diameter
on Monday. Locally heavy rain also is expected Monday, and a risk
for flooding will be possible in a few areas. River flows may remain
elevated Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

The radar

The Lubbock radar (KLBB), 57 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
May 24, 4:10 PM CST
Where
Hockley County, 4 mi E of Coble
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.600, -102.430

A temporary office trailer was rolled a couple hundred feet and demolished from straight line winds.

Hail, Hockley

When
May 24, 5:06 PM CST
Where
Hockley County, 6.32 mi N of Busterville
Measured
1 in hail
Reported by
Public
Coordinates
33.510, -102.080

A report from the public was received of quarter size hail four miles west of Wolfforth.

Hail, Lynn

When
May 24, 5:17 PM CST to 5:59 PM CST
Where
Lynn County, 5.26 mi W of Draw to 3.54 mi WNW of Grassland
Measured
1.5 in hail
Reported by
Public
Coordinates
33.030, -101.760

A severe thunderstorm developed across northern Lynn County. This thunderstorm produced severe hail northwest of New Home. Numerous reports were received of hail up to one inch from the city of O'Donnell to four miles west of Grassland. Hail up to one and a half inches in diameter was reported near Grassland. No damage was reported.

Hail, Lubbock

When
May 24, 5:24 PM CST to 5:32 PM CST
Where
Lubbock County, 1.86 mi WSW of Slide to 2.15 mi SSE of Woodrow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.410, -101.930

A severe thunderstorm moved across Lubbock County. This thunderstorm produced severe hail on the southern side of the city of Lubbock. Numerous reports were received of hail up to golf ball size across the southern portion of Lubbock. Hail up to one and a half inches in diameter was reported by a trained weather spotter. No damage was reported.

Thunderstorm Wind, Crosby

When
May 24, 6:25 PM CST
Where
Crosby County, 7.11 mi SSE of Crosbyton Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.530, -101.170

A Texas Tech University West Texas mesonet site near White River Lake measured a severe wind gust of 62 mph.

Thunderstorm Wind, Briscoe

When
May 24, 6:38 PM CST
Where
Briscoe County, 4 mi S of Silverton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.412, -101.300

A report from the public was received of power poles broken when a gust front went through the southern portions of the city of Silverton.

Hail, Kent

When
May 24, 6:42 PM CST
Where
Kent County, Jayton
Measured
1 in hail
Reported by
Public
Coordinates
33.250, -100.580

A report from the public was received of one inch hail in Jayton.

Hail, Garza

When
May 24, 6:43 PM CST
Where
Garza County, 2.89 mi E of Graham Chapel
Measured
1 in hail
Reported by
Public
Coordinates
33.150, -101.420

A report from the public was received of one inch hail three miles east of Graham.

Thunderstorm Wind, King

When
May 24, 7:20 PM CST to 7:25 PM CST
Where
King County, 8.55 mi WSW of Guthrie 6666 Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.570, -100.480

A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts from 1920 CST through 1925 CST. The peak wind gust measured was 66 mph.

High Wind, Hall

When
May 24, 10:55 PM CST to 11:10 PM CST
Where
Hall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888981, 888982, 888983, 888984, 888986, 888988, 888991, 888993, 888994, 888996.